Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 38, NWS Grand Forks, ND

July 5, 2015Eddy County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 5, 2015, 12:02 AM CDT for Eddy County, North Dakota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2015, 12:02 AM CDT (05:02 UTC)
Expired
Jul 5, 2015, 12:21 AM CDT
In force
19 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Eddy County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 133 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2015-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2015-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2452 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

151 
WUUS53 KFGF 050502
SVRFGF
NDC027-050545-
/O.NEW.KFGF.SV.W.0038.150705T0502Z-150705T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1202 AM CDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDDY COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 1245 AM CDT

* AT 1201 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEW
  ROCKFORD...OR 13 MILES NORTH OF CARRINGTON...MOVING EAST AT 15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EDDY COUNTY EAST OF NEW ROCKFORD TO NORTH OF GRACE CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4782 9930 4783 9857 4765 9853 4764 9926
      4767 9927 4768 9929
TIME...MOT...LOC 0501Z 289DEG 12KT 4764 9904 

HAIL...1.50IN
WIND...60MPH
 
$$

DTR
1 follow-up statement
140 
WWUS53 KFGF 050521
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1221 AM CDT SUN JUL 5 2015

NDC027-050531-
/O.CAN.KFGF.SV.W.0038.000000T0000Z-150705T0545Z/
EDDY ND-
1221 AM CDT SUN JUL 5 2015

...THE SEVERE THUNDERSTORM WARNING FOR EDDY COUNTY IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA INTO NORTHWESTERN
FOSTER COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED. TWO INCH HAIL DID FALL JUST
SOUTHEAST OF NEW ROCKFORD AT 1155 PM.  

LAT...LON 4782 9930 4783 9857 4765 9853 4764 9926
      4767 9927 4768 9929
TIME...MOT...LOC 0519Z 289DEG 12KT 4762 9895 

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 11:43 PM CDT, 19 minutes earlier.

Area forecast discussion, Jul 4, 11:43 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1143 PM CDT SAT JUL 4 2015

.UPDATE...
ISSUED AT 1139 PM CDT SAT JUL 4 2015

EXPANDED POPS SOUTHWARD BASED ON CURRENT TRENDS. SHORT RANGE
MODEL GUIDANCE CONTINUES

UPDATE ISSUED AT 938 PM CDT SAT JUL 4 2015

CLUSTERS OF THUNDERSTORMS CONTINUE TO PROPAGATE EAST ALONG THE
INTERNATIONAL BORDER. CELLS AT THIS POINT REMAIN NON-SEVERE WITH
LIMITED SHEAR AND BEST CONVERGENCE WITH THE LOW LEVEL JET IN
SOUTHERN CANADA. FARTHER SOUTH NOTHING HAPPENING HOWEVER WITH
MOIST UNSTABLE AIRMASS IN PLACE AM HESITANT TO COMPLETELY PULL
POPS AND WILL KEEP SLIGHT CHANCES GOING. ADJUSTED POPS ACCORDINGLY
INTO EARLY MORNING WITH NO OTHER CHANGES MADE.

UPDATE ISSUED AT 625 PM CDT SAT JUL 4 2015

ADJUSTED POPS THROUGH MID EVENING BASED ON CURRENT RADAR TRENDS.
SHRA/TSRA STILL AN HOUR OR TWO FROM OUR NW/W FA UNLESS SOMETHING
DEVELOPS IN THE MEAN TIME. NO OTHER CHANGES.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 307 PM CDT SAT JUL 4 2015

CONVECTION CHANCES...HOW SEVERE...AND HOW MUCH RAINFALL WILL BE
THE MAIN CHALLENGES FOR THE SHORT TERM.

WV LOOP SHOWS A FAIRLY VIGOROUS LEAD SHORTWAVE MOVING THROUGH THE
EASTERN DAKOTAS...AND THE MAIN SHORTWAVE TROUGH OVER WESTERN
CANADA CURRENTLY. SOUTHERLY WINDS HAVE STARTED TO PICK UP OVER
THE CWA AHEAD OF THE MAIN LOW IN EASTERN MT...AND THE DEVILS LAKE
BASIN HAS FINALLY STARTED TO CLEAR OUT FROM THE SMOKE ALTHOUGH THE
EASTERN CWA IS STILL REPORTING A LOT OF REDUCED VIS. EVEN WITH THE
SMOKE...THERE HAS BEEN ENOUGH HEATING TO ALLOW TEMPS TO GET INTO
THE 80S...AND WITH DEW POINTS IN THE 60S THE MIXED LAYER CAPE IS
ALREADY TOPPING 2000 J/KG IN WESTERN PORTIONS OF THE CWA. STORMS
ARE ALREADY STARTING TO FIRE IN NORTHEASTERN MT NEAR THE CENTER OF
THE SFC LOW AND THE COLD FRONT THAT WILL MOVE THROUGH LATER IN THE
PERIOD. THE EMC WRF HAS THIS ACTIVITY MOVING QUICKLY EASTWARD AND
APPROACHING OUR NORTHERN COUNTIES BY 00 TO 02Z OR SO. FURTHER
SOUTH...THE HRRR IS PERSISTING ON BREAKING OUT SOME PRECIP OVER
THE SOUTH CENTRAL PORTION OF ND IN THE NEXT HOUR OR SO AND MOVING
IT EAST...BUT CU FIELD IS MOSTLY SOUTH OTHER THAN SOME STREETS
STARTING TO SHOW UP OVER THE RED RIVER VALLEY.

THINK AT THIS POINT THAT THE FURTHER SOUTH ACTIVITY WILL BE FAIRLY
ISOLATED AND THAT THE BULK OF THE STORMS WILL BE NEAR THE MAIN LOW
AND COLD FRONT. THE SFC TROUGH AXIS WILL MOVE EASTWARD INTO THE
CWA BY LATE EVENING AND INTO THE OVERNIGHT. CURRENTLY BULK SHEAR
VALUES ARE BELOW 20 KTS...BUT THE NAM AND GFS BOTH SHOW A BRIEF
PERIOD LATER TONIGHT WHERE THEY GET UP TO AROUND 40KTS IN THE
NORTHERN CWA BEFORE THE INSTABILITY STARTS TO DECREASE. WILL
CONTINUE TO INCLUDE A SEVERE MENTION FOR MAINLY THE NORTHERN
VALLEY AND WESTWARD FOR THIS EVENING. SOME OF THE MODELS HAVE A
BRIEF BREAK IN CONVECTION DURING THE EARLY MORNING HOURS AND
OTHERS MAINTAIN SOME PRECIP OVER MAINLY OUR EASTERN COUNTIES INTO
SUNDAY AM. WILL KEEP SOME CHANCE POPS GOING FOR MOSTLY THE
NORTHERN COUNTIES BUT THINK THERE WILL BE SOME SORT OF LULL BEFORE
STORMS REDEVELOP SUNDAY AFTERNOON.

UPPER FLOW INCREASES BY SUNDAY AS THE MAIN TROUGH DIGS INTO
MONTANA...AND THE SFC TROUGH AND COLD FRONT WILL BE ENTERING THE
CWA. THERE ARE STILL SOME MODEL DIFFERENCES IN IF WE WILL GET
SOME STRONG DESTABILIZATION OVER THE SOUTHEASTERN CWA TO COINCIDE
WITH BETTER DEEP LAYER SHEAR BEHIND THE COLD FRONT. STILL...THERE
IS A PERIOD SUNDAY AFTERNOON AND EVENING WHERE THERE WILL BE SOME
VERY UNSTABLE AIR OF OVER 2000 J/KG AND MARGINAL SHEAR OF 30 KTS
ALONG WITH A BOUNDARY NEARBY...SO SOME SEVERE ACTIVITY IS
POSSIBLE. INCLUDED A SEVERE MENTION IN THE SOUTHERN COUNTIES WHERE
THE BEST INSTABILITY WILL BE. THE MODELS SHOW SIGNS OF A WEAK
EMBEDDED SHORTWAVE REINFORCING SOME HIGH QPF VALUES...ALTHOUGH
THEY ARE TRENDING SOUTH OUT OF THE CWA. KEPT SOME FAIRLY HEAVY
RAIN THOUGH FOR THE SOUTHERN COUNTIES...AND WILL REEVALUATE IF WE
GET A ROUND TONIGHT AND ANOTHER ROUND FOR SUNDAY NIGHT SETTING UP
OVER THE SAME AREA.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 307 PM CDT SAT JUL 4 2015

MONDAY THROUGH TUESDAY...THE UPPER TROUGH WILL MOVE THROUGH THE
CWA AND OFF TO THE EAST...LEAVING WEST TO NORTHWESTERLY FLOW
ALOFT. THERE COULD BE SOME LINGERING SHOWERS AND STORMS ON MONDAY
BEHIND THE COLD FRONT...BUT THINK IT WILL BE PRETTY ISOLATED SO
KEPT POPS LOW AT THIS POINT. TEMPS WILL BE PRETTY COOL WITH GOOD
COLD AIR ADVECTION. KEPT HIGHS FOR MONDAY IN THE UPPER 60S TO LOW
70S WITH TUESDAY RECOVERING INTO THE 70S.

TUESDAY NIGHT THROUGH SATURDAY...WITH NORTHWEST FLOW CONTINUING
ALOFT AND THE APPROACH OF A WEAK SHORTWAVE EARLY ON WEDNESDAY WE
CAN EXPECT A RETURN TO SOUTHERLY WINDS AT THE SURFACE...WARMER AND
SLIGHTLY MORE HUMID CONDITIONS... AND SCATTERED SHOWERS AND
THUNDERSTORMS FOR WEDNESDAY AFTERNOON AND EVENING. THURSDAY THEN
LOOKS TO BE DRY BUT WARMER STILL AND OVERALL FLOW SHIFTS FROM A
MORE SOUTHERLY DIRECTION. LONGER RANGE MODEL GUIDANCE INDICATES
THAT UPPER LEVEL TROFFING SHOULD INCREASE OFF THE CALIFORNIA COAST
FROM THURSDAY INTO FRIDAY WITH A MORE CONVECTIVELY UNSTABLE
SOUTHWESTERLY H5 FLOW ARCHING INTO THE CENTRAL AND NORTHERN
PLAINS FROM FRIDAY INTO SATURDAY. LOW LEVEL SOUTHERLY FLOW IS ALSO
EXPECTED TO INCREASE FROM FRIDAY INTO SATURDAY...WITH COMMENSURATE
INCREASE IN MOISTURE AND RISK FOR STRONG THUNDERSTORMS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1139 PM CDT SAT JUL 4 2015

HAVE THUNDER MENTIONED AT GFK AND FAR 06-09Z. FARTHER EAST
UNCERTAIN AS MODEL GUIDANCE SHOW WEAKENING TRENDS AFT 08Z OR SO.
WILL SEE MORE CHANCES AS COLD FRONT SAGS THROUGH TOMORROW.
CIGS/VIS WILL BE DEPENDENT ON LOCATION OF STRONGER SHRA/TSRA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...VOELKER
SHORT TERM...JR
LONG TERM...JR/GUST
AVIATION...VOELKER
Hazardous weather outlook, Jul 4, 3:46 AM CDT, 20 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
346 AM CDT SAT JUL 4 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
346 AM CDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
EASTERN NORTH DAKOTA THIS AFTERNOON AND EVENING. ONE INCH OR
SLIGHTLY LARGER HAIL AND STRONG WIND GUSTS WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND
EVENING...ESPECIALLY ACROSS SOUTHEAST NORTH DAKOTA AND WEST
CENTRAL MINNESOTA. IN ADDITION...THERE IS A SLIGHT RISK FOR
EXCESSIVE RAINFALL ACROSS THIS SAME AREA...WHICH COULD LEAD TO
ISOLATED AREAS OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND SUNDAY
AFTERNOON.

TG

In the hours before

Special weather statement, Jul 4, 9:06 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
906 PM CDT SAT JUL 4 2015

MNZ005-006-050300-
ROSEAU MN-LAKE OF THE WOODS MN-
906 PM CDT SAT JUL 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR ROSEAU AND LAKE OF THE WOODS
COUNTIES UNTIL 1000 PM CDT...

AT 904 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST OF ANGLE
INLET TO 15 MILES NORTH OF BADGER...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.  THESE
STORMS WILL IMPACT THE LAKE OF THE WOODS REGION.

STRONG THUNDERSTORMS WILL BE NEAR...
ROSEAU...PENASSE AND MALUNG AROUND 930 PM CDT.
WARROAD...SALOL AND FLAG ISLAND AROUND 935 PM CDT.
OAK ISLAND AROUND 940 PM CDT.
SWIFT AROUND 950 PM CDT.

LAT...LON 4935 9507 4937 9495 4932 9481 4918 9479
      4888 9468 4878 9469 4872 9459 4869 9443
      4861 9443 4845 9453 4874 9639 4900 9612
      4900 9516 4939 9515
TIME...MOT...LOC 0204Z 292DEG 45KT 4957 9541 4899 9612

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 10:54 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey66 min
Jul 4, 10:55 PM CDTSevere Thunderstorm WarningFGFEddy65 min
Jul 4, 11:52 PM CDTSevere Thunderstorm WarningFGFNelson38 min
Jul 5, 1:46 AM CDTSpecial Weather StatementFGFEddy29 min
Jul 5, 10:02 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Pembina, Ramsey, Walsh58 min
Jul 5, 10:18 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Griggs, Nelson, Ramsey57 min
Jul 5, 10:58 AM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Griggs, Nelson, Steele, Traill and 1 more62 min
Jul 5, 11:08 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh52 min
Jul 5, 11:33 AM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Griggs, Steele, Traill38 min
Jul 5, 11:49 AM CDTSevere Thunderstorm WarningFGFGrand Forks41 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.